Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 2, NWS Huntsville, AL

January 18, 2023Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama

NWS Huntsville, AL issued this wind advisory at Jan 18, 2023, 2:02 PM CST for Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama. It took effect at Jan 18, 2023, 7:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2023, 2:02 PM CST (20:02 UTC)
In effect from
Jan 18, 2023, 7:00 PM CST
Expired
Jan 19, 2023, 6:00 AM CST
In force
11 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WWUS74 KHUN 182002
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
202 PM CST Wed Jan 18 2023

ALZ001>010-016-TNZ076-096-097-191200-
/O.NEW.KHUN.WI.Y.0002.230119T0100Z-230119T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
202 PM CST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM CST
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts around 40 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 7 PM this evening to 6 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KTW
1 follow-up statement
712 
WWUS74 KHUN 190857
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
257 AM CST Thu Jan 19 2023

ALZ001>007-016-TNZ076-096-191000-
/O.CAN.KHUN.WI.Y.0002.000000T0000Z-230119T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Cullman-Moore-Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Cullman, Lynchburg, and Fayetteville
257 AM CST Thu Jan 19 2023

...WIND ADVISORY IS CANCELLED...

Winds have or are in the process of diminishing quickly.

$$

ALZ008>010-TNZ097-191200-
/O.CON.KHUN.WI.Y.0002.000000T0000Z-230119T1200Z/
Marshall-Jackson-DeKalb-Franklin TN-
Including the cities of Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Winchester, Sewanee, Decherd,
Estill Springs, and Cowan
257 AM CST Thu Jan 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...South winds 20 to 30 mph with gusts around 40 mph 
  expected.

* WHERE...Portions of northeast Alabama and southern middle
  Tennessee, mainly in the higher elevations.

* WHEN...Until 6 AM CST.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Jan 18, 12:16 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 18, 12:16 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1216 PM CST Wed Jan 18 2023

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 944 AM CST Wed Jan 18 2023

Visibilities have improved markedly over the past 30 minutes or so
across much of northern Alabama and southern middle Tennessee.
Increasing winds and daytime heating have been able to dissipate
much of the fog. A few pockets of dense fog may hang around
through 10 AM in isolated locations near and south of the
Tennessee river. However, that is too isolated to warrant
continuing the Dense Fog Advisory and will quickly improve.

RH values in soundings and planar guidance suggest that low and
mid level cloud cover should hold in place across the area much of
the day. Some insolation and strong warm air advection from the
south later today should allow highs to climb into the mid to
upper 60s near and west of the I-65 corridor. However, from
Cullman county, AL into northeastern Alabama, expect highs to only
reach the lower to mid 60s. Winds will pick up today, as a storm
system over Arkansas southwest into eastern Texas moves east and
closer to the Tennessee Valley. Winds around 10 mph should pick up
to between 10 and 15 mph with gusts as the day progresses and
gusts between 25 to 30 mph by late this afternoon.

&&

.SHORT TERM...
(Tonight through Saturday)
Issued at 207 AM CST Wed Jan 18 2023

As the sfc low lifts further into the Midwest states this evening,
the cold front will approach the mid TN Valley. A convective line
of showers/tstms is expected to develop ahead of the front as it
moves thru the area during the late evening/overnight hrs. Wind
energy initially remains fairly impressive with this line, given a
low level jet in excess of 50kt. Sfc based instability though is
more uncertain, especially as you go east of I-65. However, if
some buoyancy is realized with portions of the line, damaging
winds mixing down to the sfc may be a threat, mainly along/west of
I-65. Lastest model guidance does show the line weakening as it
crosses more into the eastern half of the area. Sfc winds may also
gusts near 35 MPH at times this evening, although these winds may
stay just below Advisory criteria for most of the area. Lingering
showers will then taper off to the east Thu morning following the
passage of the front, with cooler/drier air spreading into the
area thru the end of the week. High pressure quickly moving east
thru the region will help maintain quiet/near seasonal conditions
into the first half of the weekend.

&&

.LONG TERM...
(Saturday night through Tuesday)
Issued at 207 AM CST Wed Jan 18 2023

Sct showers return to the mid TN Valley Sat night thru Sun night,
as another sfc low develops over the western Gulf before moving
NE into the new week. Yet another area of high pressure will then
move into the SE region Mon into Tue in the wake of this next
exiting system, bringing another brief period of dry/near seasonal
wx conditions.

&&

.AVIATION...
(18Z TAFS)
Issued at 1142 AM CST Wed Jan 18 2023

A mix of VFR and IFR CIGS remain in place near the KMSL terminal.
Further east, very temporary VFR CIGS have developed with some
clearing. Southeast winds will shift to the south early this
afternoon as a warm front moves across both terminals. Expect
cloud cover to increase again and remain primarily MVFR through
the afternoon hours, before lowering again. We are monitoring some
isolated convection southwest of KMSL. However, confidence is
very low it will directly impact the KMSL terminal later this
afternoon. If it does a tempo group for -TSRA may need to be
added, but leaving out for now. Winds will become more gusty as
the afternoon progresses. Timing has not changed much with the
main round of -SHRA and possible a few -TSRA. Expect this
activity to move into the KMSL terminal around 5Z and the KHSV
terminal around 6Z, when predominant MVFR (possibly lower at
times) conditions are expected. Could see some gusts around or
over 30 knots through the overnight period before diminishing
behind the front. Didn't tackle clearing at this time, but likely
will occur Thursday morning from west to east. Likely will be
added next issuance.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...KTW
SHORT TERM....09
LONG TERM....09
AVIATION...KTW

Nearby

Wind Advisories in Alabama, 2023Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.